Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

A Prescription for Weight Gain?

It's not only medical conditions that can add pounds. Some medications can also cause you to gain weight, or keep you from losing it, says Ken Fujioka, MD, medical director of the Scripps Clinic Nutrition and Metabolism Research Center in San Diego.

"It's very common for medications to cause weight gain," says Fujioka, noting that approximately 25% of his patients are on medication or have an illness that is causing them to gain weight.

Among the medications that may cause weight gain in some people are:

The reasons certain medications cause weight gain can vary and are not always known, says Fujioka.

Antipsychotic drugs, for example, may increase appetite as well as lower the metabolic rate (the rate at which your body burns calories). Beta-blockers are thought to lower a person's metabolic rate by about 80 calories a day. And hormone replacement therapy increases the body's level of estrogen, a fat-storing hormone.

"Weight gain is a very troublesome -- and unpredictable -- side effect of certain medications," says Arthur Frank, MD, director of the George Washington University Weight Management Program. "You can experience a substantial weight gain if you're sensitive to that particular medication."

But if you're gaining weight on one medication, your doctor may be able to help you find a similar drug that won't have the same effect. For example, an older class of antidepressants known as tricyclics may cause weight gain, while a newer class of depression medication called SSRIs (selective serotonin reuptake inhibitors) usually doesn't, says Fujioka. SSRIs include Celexa, Lexapro, Prozac, Paxil, and Zoloft.

Medications cause weight gain in both men and women, but because women gain weight more easily than men in general, and have a harder time losing it, they may notice more added pounds than men taking the same medication.

Healthy Recipe Finder

Browse our collection of healthy, delicious recipes, from WebMD and Eating Well magazine.

Top searches: Chicken, Chocolate, Salad, Desserts, Soup

Heart Rate Calculator

Ensure you're exercising hard enough to get a good workout, but not strain your heart.

While you are exercising, you should count between...